Hail, Sumter
- When
- March 26, 11:50 AM CST
- Where
- Sumter County, 1.42 mi WSW of Livingston
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.569, -88.201
A stalled boundary sagged southward into North Central Alabama on Saturday, March 26, and became a focus for convection ahead of an approaching storm system. Through the day, as the air mass south of the boundary became increasingly unstable, thunderstorms developed across much of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A stalled boundary sagged southward into North Central Alabama on Saturday, March 26, and became a focus for convection ahead of an approaching storm system. Through the day, as the air mass south of the boundary became increasingly unstable, thunderstorms developed across much of the area. This activity continued into the overnight hours. With the approach of a surface low and cold front, activity reintensified early Sunday morning, March 27, and continued through the pre-dawn hours on Monday as the cold front slowly moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 26, 9:39 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1039 AM CDT SAT MAR 26 2011 .UPDATE...MORNING/MESOSCALE UPDATE. && .DISCUSSION... SEVERE/TORNADO THREAT CONTINUES TO SLOWLY EVOLVE...AND INCREASING TO MODERATE RISK PER SPC MCD...THIS MORNING. 17Z SPECIAL RELEASE SCHEDULED TO ASSIST IN EVALUATION OF THE THREAT. ONGOING PRECIPITATION ACROSS THE TENNESSEE VALLEY IS HELPING TO BETTER DEFINE THE THREAT AREA THIS MORNING. QUASI-STATIONARY BOUNDARY...WITH CONCENTRATED AREA OF MOISTURE CONVERGENCE AND LIFT... BECOMING A BIT ENHANCED. STRONG DEWPOINT DISCONTINUITY...WITH ANNISTON DP JUMPING UP 10 DEGREES BETWEEN 13Z AND 14Z...BUT HAS DROPPED AGAIN AS COLD POOL UP NORTH NUDGES SOUTHWARD. REGARDLESS... MID 60S DEWPOINTS TO THE SOUTH OF THE AREA...WITH UPPER 40S TO THE NORTH. IN THE WARM SECTOR...AS TEMPERATURES CLIMB INTO THE MID AND UPPER 70S...EXPECT SURFACE BASED INSTABILITY TO OVERCOME SLIGHT CAP...AND WITH SUFFICIENT SHEAR...CONFIDENCE IN TORNADIC DEVELOPMENT IS ON THE INCREASE. FOCUS OF GREATEST CONCERN WILL BE ALONG AND SOUTH OF THE BOUNDARY...RIGHT ACROSS THE HEART OF CENTRAL ALABAMA. WATER VAPOR SAT SHOW LAYER OF DRY AIR ADVECTING IN OVER THE TOP OF THIS LAYER AS WELL. CONCERN WILL BE FOR ANY CELLS THAT FORM NEAR/ALONG THE BOUNDARY...AND POTENTIALLY RIDE ALONG IT FOR SOME TIME. SET UP HAS SIMILARITIES TO MARCH 94...WHICH WAS NOT A GOOD DAY. A BRIEF LITANY OF RUC13 PARAMETERS OF CONCERN...SURFACE BASED LI'S LESS THAN -6...EHI'S APPROACHING 5 IN SOME AREAS...HELICITY > 200 M2/S2...AND CAPE > 1500 J/KG...ALL POINT TO A RIPE ENVIRONMENT. ONCE WE HAVE CONVECTIVE INITIATION...LOOKS LIKE THE MOST SIGNIFICANT THREAT WILL CONTINUE INTO THE EVENING HOURS. ONLY MINOR TWEAKS TO FORECAST PACKAGE NEEDED...MAINLY TO REFLECT COLD POOLING UP NORTH...AS WELL AS THE ADDITION OF TORNADO/HAIL/WIND VERBIAGE IN THE THREAT AREA. JD/02 .PREV DISCUSSION... /ISSUED 639 AM CDT SAT MAR 26 2011/ UPDATE... FOR AVIATION. DISCUSSION... TO SAY THIS MORNING'S FORECAST IS AN INTERESTING ONE WOULD BE AN UNDERSTATEMENT. WHAT LOOKS TO BE A FAIRLY ACTIVE PATTERN OVER THE SOUTHEAST FOR THE NEXT 4-5 DAYS IS ALREADY BEGINNING TO TAKE SHAPE THIS MORNING FOR SOUTHERN TENNESSEE...AS WELL AS NORTHERN MISSISSIPPI AND ALABAMA. A QUASI-STATIONARY BOUNDARY HAS SET UP OVERNIGHT...STRETCHING FROM TEXAS ENE INTO THE FOOTHILLS OF THE APPALACHIANS...AND THIS BOUNDARY IS ALREADY SPAWNING ELEVATED SHOWERS AND THUNDERSTORMS. WITH MID-LEVEL LAPSE RATES OF 6.5-7.0 DEGREES CELSIUS...THERE ARE ALREADY REPORTS OF PENNY TO GOLF BALL SIZED HAIL STONES...WHICH MEANS THERE WILL LIKELY ALSO BE A SEVERE WIND THREAT AS THESE STORMS MOVE INTO NORTHWESTERN PORTIONS OF CENTRAL ALABAMA THIS MORNING. AS I SAID...WE ARE IN FOR A VERY BUSY FORECAST...SO THIS IS JUST THE BEGINNING. WITH THIS BOUNDARY ALREADY SET UP ACROSS THE AREA...WE CAN EXPECT TO SEE THESE SHOWERS AND THUNDERSTORMS INCREASE IN COVERAGE...ESPECIALLY THIS AFTERNOON...ACROSS THE NORTHERN HALF OF THE CWA. OF COURSE...AS WE REACH THE WARMING OF THE AFTERNOON... THESE STORMS THAT WILL LIKELY REMAIN ELEVATED DURING THE MORNING HOURS WILL BECOME SURFACE BASED. THIS SPELLS NOT ONLY A HAIL AND SEVERE WIND THREAT...BUT ALSO A TORNADIC THREAT. TO CREATE THIS THREAT...A SURFACE LOW IS EXPECTED TO MOVE FROM LOWER MISSISSIPPI VALLEY EASTWARD ACROSS MISSISSIPPI...NORTHERN ALABAMA AND INTO GEORGIA...BY SUNDAY MORNING. AS THIS LOW MOVES ACROSS THE AREA... SOME OF THE HIGHER RESOLUTION MODELS ARE INDICATING A BACKING OF THE WINDS FROM SSW TO SE. THIS BACKING OF THESE SURFACE WINDS WILL INCREASE 0-3KM HELICITIES...COUPLED WITH 1500-2000 J/KG CAPE VALUES...WILL LEAD TO THE THREAT OF SUPERCELL DEVELOPMENT LATE THIS AFTERNOON AND INTO THE EVENING HOURS. BASED ON CURRENT MODEL TRENDS...IT LOOKS LIKE THIS THREAT WILL BE ALONG AND NORTH OF THE U.S HWY 80/INTERSTATE 85 CORRIDOR...WITH A CONTINUE SEVERE THUNDERSTORM THREAT SOUTH OF INTERSTATE 85. THIS THREAT SHOULD START AROUND THE NOON HOUR TODAY AND LAST THROUGH MIDNIGHT...AS THIS WILL BE THE BEST TIME FOR THESE SURFACE-BASED STORMS TO DEVELOP. THE BIGGEST QUESTION FOR TODAY'S SEVERE/TORNADIC THREAT WILL BE THE PLACEMENT OF THE BOUNDARY. EXPECTATIONS ARE FOR THE BOUNDARY TO REMAIN IN PLACE THROUGH TODAY...WHICH MEANS THE THREAT SHOULD NOT FALL ANY FURTHER TO THE SOUTH...BUT ANY MOVEMENT SOUTHWARD OF THIS STATIONARY BOUNDARY WILL INCREASE THE THREAT FOR SUPERCELLS SOUTH OF INTERSTATE 85. BY MIDNIGHT...THE THREAT FOR SEVERE WEATHER SHOULD BE DECLINING AS WE LOOK TO LOSE THE SURFACE BASED INSTABILITY FROM THE HEATING OF THE DAY. ALL INDICATORS POINT TOWARDS A DECAYING LINE OF SHOWERS AND THUNDERSTORMS WORKING THEIR WAY ACROSS THE STATE BY DAYBREAK ON SUNDAY. AS WE MOVE TOWARDS DAYBREAK ON SUNDAY AND THE SURFACE LOW WORKING ITS WAY INTO NORTHEAST ALABAMA/NORTH GEORGIA...A TRAILING COLD FRONT WILL PUSH SOUTHEASTWARD THROUGH THE AREA. THE PROBLEM IS THAT THIS COLD FRONT IS EXPECTED TO STALL OUT ACROSS THE SOUTHERN REACHES OF ALABAMA...CREATING ANOTHER FOCUSING MECHANISM FOR MORE RAIN AND THUNDERSTORMS ON SUNDAY AFTERNOON ACROSS OUR SOUTHERN COUNTIES. UPPER LEVEL IMPULSES FROM THE ZONAL 500MB FLOW WILL HELP TO INITIATE THESE STORMS ON SUNDAY...AND WITH PLENTY OF SURFACE BASED INSTABILITY EXPECTED TO DEVELOP AGAIN...THERE WILL LIKELY BE A SEVERE THREAT ALONG AND SOUTH OF INTERSTATE 85 SUNDAY AFTERNOON. MORE DETAILS WILL HAVE TO BE WORKED OUT ON THE EXACT PLACEMENT OF THE SEVERE THREAT ON SUNDAY AS THIS WILL DEPEND ON HOW FAR SOUTH THE COLD FRONT PROGRESSES. SUNDAY NIGHT COULD ALSO PROVE TO BE FAIRLY INTERESTING. EVEN WITH THE COLD FRONT FINALLY PUSHING THROUGH OUR CWA...ANOTHER ROUND OF 500MB IMPULSES IN THE ZONAL FLOW ALOFT COULD BRING IN MORE RAIN. THE GOOD NEWS IS THAT WE WILL BE NORTH OF THE COLD FRONT WHICH WILL JUST MAKE THIS A CHANCE FOR RAIN. THE NAM AND THE EURO...AS WELL AS A HINTING IN THE SREF...ARE POINTING TO THIS RAIN...BUT ITS NOT ACROSS THE BOARD AS THE 00Z GFS IS DRY OVERNIGHT SUNDAY. WILL HAVE TO SEE HOW THIS PLAYS OUT...BUT HAVE INCREASED POPS ACCORDINGLY. BEYOND SUNDAY NIGHT...THE NEXT SYSTEM LOOKS TO BE TUESDAY AFTERNOON INTO TUESDAY NIGHT AS A SHORTWAVE TROUGH TRIES TO DIG INTO THE ZONAL FLOW THAT SEEMS TO BE LOCKED IN PLACE OVER THE SOUTHEAST. MODELS ARE IN FAIRLY DECENT AGREEMENT ABOUT THE DEVELOPMENT OF THIS TROUGH KICKING INTO A NEUTRAL TO NEGATIVE TILT TUESDAY AFTERNOON...SPINNING UP A SURFACE LOW ACROSS THE OHIO VALLEY...AND BRINGING US THIS NEXT WEATHER THREAT. THE ONLY LIMITING FACTOR AT THIS POINT IS A SLIGHTLY WEDGIE SURFACE FEATURE WHICH COULD KEEP US FROM REACHING THE FULL POTENTIAL OF THIS SYSTEM. WILL CONTINUE TO HIGHLIGHT A LOW END THREAT FOR SEVERE TUESDAY AND TUESDAY NIGHT. MODELS DIVERGE CONSIDERABLY AFTER TUESDAY...WITH THE EURO BECOMING FAIRLY DRY AS HIGH PRESSURE MOVES INTO THE SOUTHEAST. THE GFS ON THE OTHER HAND SHOWS A STRONGLY AMPLIFIED TROUGH DIGGING INTO THE DEEP SOUTH AND DEVELOPING A GULF LOW WHICH HAS BORDERLINE WINTER FEATURES WITH IT. DEFINITELY NOT BUYING INTO THIS TYPE OF SOLUTION RIGHT NOW...BUT EITHER WAY...QPFS ARE FAIRLY HIGH WITH SOLUTION. TEMPERATURES ARE OBVIOUSLY IN QUESTION LATE IN THE FORECAST AS WELL...AS ENSEMBLES SHOW A 14-16 DEGREE RANGE. WENT WITH MEX GUIDANCE IN THE 5-7 DAY TIMEFRAME. 27 AVIATION... 12Z TAF DISCUSSION. OVERALL CONFIDENCE ON THE FORECAST IS GOOD...BUT TRYING TO PUT THE THOUGHT PROCESS IN A TAF IS DIFFICULT. WARM FRONT HAS LIFTED THROUGH ALL BUT ANB THIS MORNING. ALTHOUGH IT IS ON THE DOORSTEP. THE LOW STRATUS DECK HAS MOVED IN AS ADVERTISED. MOST OF THE SHOWERS AND THUNDERSTORMS ARE NORTH OF THE TAF SITES AND SHOULD REMAIN THERE THROUGH 16 TO 18Z...WITH ANB BEING AN EXCEPTION UNTIL THE FRONT WORKS THROUGH. FOR THE AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE WARM AIRMASS OVER ALABAMA. INCLUDED VCTS FOR THE 17 TO 06Z TIME FRAME AS IT IS REALLY HARD TO PINPOINT WHEN A THUNDERSTORM WILL IMPACT A SITE...BUT FEEL CONFIDENT THAT THE SITES WILL BE IMPACTED. MAY SEE AN IMPROVEMENT IN THE AFTERNOON IN CEILINGS AS WE AWAIT THE THUNDERSTORM DEVELOPMENT. BY THE END OF THE PERIOD WE WILL BEGIN TO DEAL WITH THE COLD FRONT AND POSSIBLE SQUALL LINE MOVING THROUGH. NEXT SET OF TAFS SHOULD HAVE A BETTER HANDLE ON THE AFTERNOON AND EVENING DEVELOPMENT. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 02/58/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1125 AM CDT SAT MAR 26 2011 ALZ011>015-017>050-270300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1104 AM CDT SAT MAR 26 2011 ...MODERATE RISK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A THREAT OF LONG-LIVED SUPERCELLS WITH ASSOCIATED STRONG TORNADOES FOR AREAS ALONG AND NORTH OF THE INTERSTATE 85... U.S. HIGHWAY 80 CORRIDOR. SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. THE SEVERE THREAT...WHICH ALSO INCLUDES LARGE HAIL AND DAMAGING WINDS...WILL LAST THROUGHOUT THE AFTERNOON...AND UNTIL THE MIDNIGHT HOUR. LOCALIZED FLASH FLOODING MAY ALSO BECOME AN ISSUE NORTH OF I-20 AS STORMS BEGIN TO TRAIN ACROSS THE SAME AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON FOR AREAS ALONG AND SOUTH OF INTERSTATE 85. THE THREATS WILL LARGE HAIL AND DAMAGING WINDS. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. THERE ARE STILL SOME TIMING AND STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE WILL BE ANOTHER ROUND OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS APPEAR TO BE THE THREATS. LOCALIZED FLOODING MAY ALSO BE A CONCERN DEPENDING ON THE AMOUNT OF RAIN THE AREA RECEIVES THIS WEEKEND. CONFIDENCE REMAINS LOW ON THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE TODAY AND TONIGHT...AND POSSIBLY AGAIN TUESDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 AM CDT SAT MAR 26 2011
ALZ011-261330-
MARION AL-
743 AM CDT SAT MAR 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 830
AM CDT...
AT 740 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF TREMONT...OR 9 MILES SOUTH OF RED
BAY...MOVING EAST AT 55 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HACKLEBURG...
TESSNER...
BEAR CREEK...
&&
LAT...LON 3432 8764 3424 8764 3422 8796 3422 8808
3421 8808 3421 8818 3422 8819 3431 8818
3433 8816
TIME...MOT...LOC 1243Z 262DEG 46KT 3432 8811
27The Columbus AFB radar (KGWX), 148 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
87 hail, 9 thunderstorm wind, 1 heavy rain, 1 tornado, 1 lightning. Local standard time, as filed.
Several trees were blown down northeast of Marion.
Sheriff's office reports golf ball size hail covers the ground in Richville.
Sheriff's Office reports golf ball size hail is covering the ground in and around Rockford.
One inch hail covered the ground.
Straight line winds estimated at 100 mph caused damage to the Vida community. The area of damage was approximately 1.5 miles long and 3 miles wide. Hundreds of softwood trees were snapped or uprooted. Several hardwoods were uprooted. Three vehicles were destroyed when trees fell on them. A mobile home was rolled 40 ft, demolishing all walls, but leaving the floor intact. Several other homes sustained shingle damage and an open pavilion was destroyed.
Heavy rain reduced visibility and caused slick roadways along Interstate 65 near the Chilton and Autauga county line. As traffic moved slowly due to the thunderstorm and high volume of spring break travelers, a vehicle traveling south hydroplaned and crossed the median, hitting northbound traffic. The accident resulted in 5 fatalities (indirect) and at least 4 injuries (indirect). In addition, three vehicles were destroyed.
Several trees were blown down in the Pine Level community.
Fencing was blown down and outbuildings were damaged at the Prattville High School Baseball Complex. In addition, pea to dime size hail covered the ground several inches deep.
A brief EF1 tornado with winds of 90 mph touched down just south of the intersection of County Road 10 and Homeland Way in the Aldrich community, approximately 3 miles northwest of Montevallo. Ten to twenty trees were either snapped or uprooted along the short, 0.19 mile track. In addition, one fourth of an outbuilding's metal roof was peeled off and tossed 50 yards.
A dozen trees were snapped or uprooted along Highway 25.
Several trees were blown down southeast of Clayton.
A large metal sign was blown down.
One inch hail accumulation covered the ground.
The first of two significant hail storms, with hailstones up to 1.50 inches wide, crossed the city of Jasper around 8:00pm CST, causing extensive damage to vehicles and homes. Hundreds of cars in the city were damaged. Many car dealerships had damage to every car on the lot. Hundreds of homes sustained roof damage. Property damage amounts are estimated.
Trees were blown down and an outbuilding was damaged.
Hail the size of golf balls caused widespread damage to vehicles and buildings in the city of Haleyville. Property damage amounts are estimated.
The second of two hail storms moved across Jasper at 9:20pm CST, producing hail stones up to 2.00 inches wide and causing extensive damage to vehicles and homes. Hundreds of cars in the city were damaged. Many car dealerships had damage to every car on the lot. Hundreds of homes sustained roof damage. Property damage amounts are estimated.
Trees and power lines were blown down.
Lightning struck a tree and traveled into a home, damaging brick on the exterior wall and destroying electronics inside the home.
Hail up to the size of quarters fell in Tallassee, completely covering the ground in places.
One inch hail fell in Bessemer, completely covering the ground in several places.
Hail up to the size of golf balls fell, causing damage to at least one automobile.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Chilton | 2011-03-26 | 21 | Male | Vehicle/Towed Trailer | Indirect |
| Heavy Rain, Chilton | 2011-03-26 | 18 | Male | Vehicle/Towed Trailer | Indirect |
| Heavy Rain, Chilton | 2011-03-26 | 18 | Male | Vehicle/Towed Trailer | Indirect |
| Heavy Rain, Chilton | 2011-03-26 | 18 | Male | Vehicle/Towed Trailer | Indirect |
| Heavy Rain, Chilton | 2011-03-26 | 18 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292068, 292069, 292070, 292071, 292072, 292073, 292074, 292077, 292075, 292076, 292078, 292080, 292079, 292081, 292082, 292268, 292260, 292231, 295231, 292270, 292269, 292279, 293423, 292223, 292251, 293274, 293425, 292248, 293430, 293433, 293431, 293434, 293442, 293450, 294695, 293440, 293444, 294696, 295208, 294697, and more.